Clostridium difficile colitis (or C. difficile colitis) is inflammation of the large intestine (colon) caused by a certain type of bacteria (Clostridium difficile). It sometimes occurs after a hospital stay or antibiotic treatment.
Symptoms (which can be mild or severe) include stomach cramps, diarrhea, nausea, vomiting, and fever. The first step in treatment for C. difficile colitis is to stop taking the antibiotics that caused the infection, if possible. Treatment also may include taking an antibiotic that specifically kills C. difficile.
You may get a medicine called a bile salt binder (such as cholestyramine) that can help control the diarrhea. And probiotics, which are bacteria that help keep the natural balance of organisms (microflora) in the intestines, may be helpful for people who have repeated C. difficile infections.
In some cases, a fecal transplant can be done that restores good bacteria to the colon and helps get rid of the C. difficile infection.
Medical Review:E. Gregory Thompson MD - Internal Medicine & Adam Husney MD - Family Medicine & Arvydas D. Vanagunas MD - Gastroenterology